MAUDE Adverse Event Report: COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Catalog Number HW-038150
Medical Device Problem Codes Peeled/Delaminated (1454); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a cystoscopy with stent placement, the coating of a hiwire nitinol hydrophilic wire guide stripped off and caused the wire to get stuck on an impacted stone.The coating on the wire bunched up on the wire, exposing the wire core.Laser lithotripsy was required due to the wire getting stuck in the patient.The doctor lasered a channel through the stone to release the wire.The lithotripsy was performed unexpectedly, but was not conducted in a separate procedure, but rather as a continuation of the cystoscopy/stent placement procedure.As reported, the patient had presented with an infection prior to the procedure.This was known to the treating physician, which is why the physician was placing a stent, with plans to bring the patient back at a later time for treatment of the stone.The stent was placed and any medications given are unknown.No unintended section of the device remained inside the patient's body.No adverse events have been reported as a result of the alleged malfunction.
 
Event or Problem Description
There has been no new information received since the last report was submitted.
 
Additional Manufacturer Narrative
Investigation evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, quality control data, and specifications.One open package labeled with part number hw-038150 and lot number 10935755 was received for investigation.The device was received inside the protective coil.Seven inches of the wire protruded from the holder.The jacket material is completely severed and bunched up, exposing the metal wire.Due to the device used inside the patient the device was not returned to the supplier.Photos of the device and the complaint report were sent to the supplier for investigation.Per the supplier investigation; the following summary was provided.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event reported.The device history records indicate this product was final inspection tested and determined to be acceptable.A complaint history search revealed this is the only complaint associated with lot number 10935755.The customer supplied images present skive damage to the polymer jacket material in a proximal to distal orientation.The damaged jacket material is bunched up at the distal end of the damage, exposing approximately 1.8cm of the metallic core wire.The presented damage appears consistent with withdrawing the wire against resistance, as indicated in the complaint narrative.As indicated in the precautions section of the device instructions for use: manipulation of wire guide requires appropriate imaging control.Use caution not to force or over manipulate the wire guides when gaining access.When using wire guide through a metal cannula/needle, use caution as damage may occur to outer coating.In addition, the instructions for activating hydrophilic coating advises: for optimal performance, rehydrate the hydrophilic coated wire guide after exposure to ambient environment or after extended use, replace it with a new hydrophilic coated wire guide." based on the evidence presented by the sample and the information provided by the supporting documentation, clinical and/or procedural factors appear to have impacted on the event as reported.The conclusion for this incident is cause traced to the user; unintended use error caused or contributed to event.Per the quality engineering risk assessment, no further risk mitigating activity is required.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
HIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8038671
Report Number1820334-2018-03249
Device Sequence Number1262755
Product Code OCY
UDI-Device Identifier00827002304734
UDI-Public(01)00827002304734(17)201211(10)10935755
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/11/2020
Device Catalogue NumberHW-038150
Device Lot Number10935755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date11/05/2018
Supplement Report FDA Received Date11/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight102